Advertisement

Drugs

, Volume 28, Issue 4, pp 347–354 | Cite as

Drug-Induced Arthritis and Arthralgia

  • F. Dudley Hart
Review Article

Summary

In the differential diagnosis of arthritis and arthralgia, one must consider the possibility of adverse drug reactions being responsible. The distinction between primary cause and secondary aggravation of a pre-existing condition is often difficult and sometimes impossible to make; for instance, oral contraceptives may seem on occasion to precipitate preexisting rheumatoid arthritis and systemic lupus erythematosus and also to cause temporary symptoms resembling these disorders in previously normal subjects. In addition, serum sickness type reactions, myopathies, electrolyte and fluid disturbances, pseudosclerodermas, bone lesions and local reactions to intra-articular injections have been described. One should therefore be aware of the possibility of drug-induced syndromes resembling rheumatoid arthritis, systemic lupus erythematosus, periarthritis of the shoulders, progressive systemic sclerosis, and other rheumatic and arthritic disorders. Though rarely severe or incapacitating, they may cause considerable diagnostic confusion.

Keywords

Oral Contraceptive Pentazocine Serum Uric Acid Level Carbenoxolone Practolol 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Batterman, R.C. and Gutner, L.B.: Hitherto undescribed neuroogical manifestations of digitalis toxicity. American Heart Journal 36: 582–586 (1948).CrossRefGoogle Scholar
  2. Bethel, R.G.H.: Severe arthritis with carbimazole. British Journal of Clinical Practice 33: 294 (1979).PubMedGoogle Scholar
  3. Bloom, W.L. and Flinchum, D.: Osteomalacia with pseudo-fractures caused by the ingestion of aluminium hydroxide. Journal of the American Medical Association 1327: 174–177 (1960).Google Scholar
  4. Bole, G.G.; Friedlaender, M.H. and Smith, C.K.: Rheumatic symptoms and serological abnormalities induced by oral contraceptives. Lancet 1: 323–362 (1969).PubMedCrossRefGoogle Scholar
  5. Buge, A.; Hubault, A. and Rancurel, G.: Les arthropathies de l’intoxication par le bismuth. Revue de Rheumatisme 42: 721–729 (1975).Google Scholar
  6. Chapel, T.A. and Burns, R.E.: Oral contraceptives and exacerbation of lupus erythematosus. American Journal of Obstetrics and Gynecology 110: 366 (1971).PubMedGoogle Scholar
  7. Clark, F.C.: Diseases of calcium metabolism. Adverse Drug Reaction Bulletin No. 93: 340–343 (1982).CrossRefGoogle Scholar
  8. Davies, D.M. (Ed.): Drug induced aches and pains. Adverse Drug Reactions Bulletin No. 30: 88–90 (1971).Google Scholar
  9. Davies, D.M. (Ed.): Textbook of Adverse Drug Reactions, 2nd edition, pp. 406–419 (Oxford University Press, Oxford 1981).Google Scholar
  10. Davies, D.M. and Lund, J.F.: Myalgia and oral contraceptives. Lancet 2: 1187 (1965).PubMedCrossRefGoogle Scholar
  11. Dent, CE.; Richens, A.; Rowe, D.J.F. and Stamp, T.C.B.: Osteomalacia with long term anticonvulsant therapy in epilepsy. British Medical Journal 4: 69–72 (1970).PubMedCrossRefGoogle Scholar
  12. Editorial: Iron in rheumatoid synovium. Lancet 2: 340 (1968).Google Scholar
  13. Fraser, D.M. and Irvine, N.A.: Joint effusions and practolol. Lancet 1: 89 (1976).PubMedCrossRefGoogle Scholar
  14. Gessa, G.L.; Loddo, B.; Brotzu, M.L.; Schivo, A.; Tagliamonte, A.; Spanedda, A.; Bo, G. and Ferrari, W.: Selective inhibition of polio virus growth by d-penicillamine in vitro. Virology 30: 618–622 (1966).PubMedCrossRefGoogle Scholar
  15. Good, A.E.; Green, R.A. and Zarafontenis, C.J.D.: Rheumatic symptoms during tuberculous therapy. Annals of Internal Medicine 63: 800–807 (1965).PubMedGoogle Scholar
  16. Harpey, J.P.: Drugs and disseminated lupus erythematosus. Adverse Drug Reaction Bulletin No. 43: 140–143 (1973).CrossRefGoogle Scholar
  17. Hart, F.D.: Drug induced arthritis. Current Medical Research and Opinion 2: 505–509 (1974).PubMedCrossRefGoogle Scholar
  18. Huskisson, E.C. and Hart, F.D. (Eds): Joint Disease, 3rd edition, pp. 24–25 (John Wright, Bristol 1978).Google Scholar
  19. Kaplan, R.; Robinson, CA.; Scavulli, J.F. and Vaughan, J.H.: Propranolol and the treatment of rheumatoid arthritis. Arthritis and Rheumatism 23: 253–255 (1980).PubMedCrossRefGoogle Scholar
  20. Kertes, P. and Hunt, D.: Polyarthritis complicating quinidine treatment. British Medical Journal 284: 1373–1374 (1982).PubMedCrossRefGoogle Scholar
  21. Khong, T.K. and Rooney, P.J.: Arthritis associated with cimetidine. Lancet 2: 1380 (1980).PubMedCrossRefGoogle Scholar
  22. Kriegel, W. and Müller, W.: Drug induced disease of the bones, joints and connective tissue; in Meyler and Peck (Eds) Drug Induced Diseases, Vol. 4 (Associated Scientific Publishers, Amsterdam 1972).Google Scholar
  23. Lane, R.J.M. and Mastaglia, F.L.: Drug induced myopathies in man. Lancet 2: 562–565 (1978).PubMedCrossRefGoogle Scholar
  24. Maillard, G. and Renard, G.: Un nouveau traitement de l’epilepsie. Presse Medicale 33: 315–317 (1925).Google Scholar
  25. Maillard, G. and Thomazi, P.: Douleurs provoquées par certains dérivés barbituriques au cours du traitement de Fepilepsie. Presse Médicale 39: 851–852 (1931).Google Scholar
  26. McKusick, A.B. and Hsu, J.M. Clinical and metabolic studies of the shoulder-hand syndrome in tuberculous patients. Xth Congress of the International League against Rheumatism, Turin, Vol. 2 (1961).Google Scholar
  27. Pallestine, R.F.; Millns, J.L.; Spigel, G.T. and Schroeter, A.L.: Skin manifestations of pentazocine abuse. Journal of the American Academy of Dermatology 2: 47–55 (1980).CrossRefGoogle Scholar
  28. Reddy, P.S. and Lewis, M.: The adverse effects of intravenous iron dextran in rheumatoid arthritis. Arthritis and Rheumatism 12: 454–457 (1969).PubMedCrossRefGoogle Scholar
  29. Reynolds, J.E.F. (Ed.): in Martindale, the Extra Pharmacopoeia, 28th edition (Pharmaceutical Press, London 1982).Google Scholar
  30. Richens, A. and Rowe, D.J.F.; Disturbance of calcium metabolism by anti-convulsant drugs. British Medical Journal 4: 73–76 (1970).PubMedCrossRefGoogle Scholar
  31. Rodnan, G.P.: When is scleroderma not scleroderma? Bulletin on Rheumatic Diseases 31: 7–10 (1981).PubMedGoogle Scholar
  32. Savola, J.: Arthropathy induced by beta blockade. British Medical Journal 287: 1256–1257 (1983).PubMedCrossRefGoogle Scholar
  33. Segal, A.W.; Pugh, S.F.; Levi, A.J. and Loewi, G.: Levamisole induced arthritis in Crohn’s disease. British Medical Journal 2: 555 (1977).PubMedCrossRefGoogle Scholar
  34. Siklos, P.: Levamisole induced arthritis. British Medical Journal 2: 773 (1977).PubMedCrossRefGoogle Scholar
  35. Spiera, H. and Plotz, CM.: Rheumatic symptoms and oral contraceptives. Lancet 1: 571–572 (1969).PubMedCrossRefGoogle Scholar
  36. Van der Korst, J.K.; Colenbrander, H. and Cato, A.: Phénobarbital and the shoulder-hand syndrome. Annals of Rheumatic Diseases 25: 553–555 (1966).Google Scholar
  37. Wood, A.J.J. and Oates, J.A.: Adverse reactions to drugs; in Petersdorf et al. (Eds) Harrison’s Principles of Internal Medicine, 10th edition, pp. 402–409 (McGraw Hill, New York (1983).Google Scholar
  38. Zelman, S.: Terbutaline and muscular symptoms. Journal of the American Medical Association 239: 930 (1978).PubMedCrossRefGoogle Scholar

Copyright information

© ADIS Press Limited 1984

Authors and Affiliations

  • F. Dudley Hart
    • 1
  1. 1.Westminster HospitalLondonEngland

Personalised recommendations